Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 346, NWS Dodge City, KS

July 27, 20184 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 27, 2018, 8:55 PM CDT for 4 counties in Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2018, 8:55 PM CDT (01:55 UTC)
Expired
Jul 27, 2018, 9:45 PM CDT
In force
50 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
70.0 mph

Counties Finney County, KS, Hamilton County, KS, Kearny County, KS, Scott County, KS

The radar

The Dodge City radar (KDDC), 129 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 27, 5:05 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 948 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
948 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1548 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

084 
WUUS53 KDDC 280155
SVRDDC
KSC055-075-093-171-280245-
/O.NEW.KDDC.SV.W.0346.180728T0155Z-180728T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
855 PM CDT FRI JUL 27 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Hamilton County in southwestern Kansas...
  Kearny County in southwestern Kansas...
  Northwestern Finney County in southwestern Kansas...
  Southwestern Scott County in west central Kansas...

* Until 945 PM CDT/845 PM MDT/.

* At 854 PM CDT/754 PM MDT/, severe thunderstorms were located along
  a line extending from 5 miles west of Modoc to 13 miles south of
  Leoti to 5 miles south of Tribune, moving south at 25 mph.

  HAZARD...70 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Lakin, Deerfield and Kendall. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3825 10159 3826 10157 3826 10113 3854 10113
      3806 10088 3789 10131 3790 10157
TIME...MOT...LOC 0154Z 347DEG 21KT 3850 10118 3829 10142 3840 10178 

HAIL...0.88IN
WIND...70MPH
 
$$

JJOHNSON
1 follow-up statement
422 
WWUS53 KDDC 280216
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
916 PM CDT FRI JUL 27 2018

KSC055-075-093-171-280245-
/O.CON.KDDC.SV.W.0346.000000T0000Z-180728T0245Z/
Hamilton KS-Kearny KS-Finney KS-Scott KS-
916 PM CDT FRI JUL 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM
CDT/845 PM MDT/ FOR NORTHEASTERN HAMILTON...KEARNY...NORTHWESTERN
FINNEY AND SOUTHWESTERN SCOTT COUNTIES...

At 915 PM CDT/815 PM MDT/, severe thunderstorms were located along a
line extending from 8 miles southwest of Modoc to 17 miles northwest
of Lakin to 13 miles south of Tribune, moving south at 25 mph.

HAZARD...70 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Lakin, Deerfield and Kendall. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3825 10159 3826 10157 3826 10113 3854 10113
      3806 10088 3789 10131 3790 10157
TIME...MOT...LOC 0215Z 347DEG 21KT 3838 10115 3817 10138 3828 10174 

HAIL...0.75IN
WIND...70MPH
 
$$

JJOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 6:28 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 27, 6:28 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
628 PM CDT Fri Jul 27 2018

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Saturday)
Issued at 1256 PM CDT Fri Jul 27 2018

Likely MCS/squall line event with damaging winds up to 80 mph
especially for areas west of highway 283 and localized flash
flooding as thunderstorms could produce heavy rains of 2+ in/hr.

Thunderstorm convection has initiated this morning across
northeast Colorado and southwest Nebraska in association with a
shortwave trough going through northern Colorado and Wyoming. The
wave will continue to move south and east into western Kansas by
this evening. A stalled out frontal boundary along the Kansas-
Colorado border and a trough in eastern Colorado will be the focus
of more thunderstorm initiation late this afternoon and this
evening. The environment ahead of the storms especially west of
highway 283 will have CAPE values in the 2500 J/kg range.
Thunderstorms in northwest Kansas will initially be in supercell
form and then quickly turn linear as they dive into southwest
Kansas. Hence the wind threat will be greatest with the hail
threat not as great.

Most of the activity should be out of the area shortly after
midnight and with subsidence behind the MCS we should see
clearing skies and slightly cooler temperatures for our Saturday.
It remains to be seen if the atmosphere will recover enough in
the afternoon for another forecast MCS event Saturday night into
Sunday morning in western Kansas which will be discussed more in
detail in the long term.

.LONG TERM...(Saturday night through Friday)
Issued at 141 PM CDT Fri Jul 27 2018

More MCS events on the horizon for both Saturday and Sunday
nights as the upper level pattern stays out of the northwest with
shortwaves coming in from northern Colorado into western Kansas.
Severe threat at this point should stay mainly in the strong wind
range...with the flooding threat starting to increase if the
storms continue to produce heavy rains over the same areas.

Saturday night NAM, GFS, and Euro are all in pretty good agreement
a large swath of rain from thunderstorms will move in from
northwest Kansas mainly around midnight into the early morning. If
the atmosphere can recover during the day Saturday from Friday's
event...the possibility of damaging winds could exist again for
the area as the storms move through. NAM has modest CAPE amounts
of 1500-2000 Saturday evening so it won't be a widespread severe
event at this point.

Sunday's forecast is a rinse and repeat. Clearing skies from
subsidence behind the MCS should allow the atmosphere to recover
in the afternoon and another shortwave moves in from eastern
Colorado by the evening. Widespread showers and thunderstorms
should move through western Kansas between sunset and midnight
with strong winds and heavy rains possible again.

Early next week sets the stage for some unseasonably cool
temperatures for July. A large trough over the central and
northern plains combining with a wet ground, cloud cover, 850 mb
temps in the 15-18 (C) range and surface winds out of the north
could lead high temps on Monday to struggle to get to 80. The cool
weather pattern will continue into Tuesday as the trough slowly
moves eastward.

Temps should slowly warm through the mid-week, the upper level
pattern will continue mainly with northwest flow so with any
shortwaves moving in...more opportunities for rain could be in
the forecast from Wednesday through Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 627 PM CDT Fri Jul 27 2018

Strong to severe thunderstorms will spread southeastward across
western Kansas through this evening and into early Saturday
morning, potentially affecting all TAF sites with periods of
MVFR/IFR conditions. Otherwise, VFR conditions will prevail
through much of the period. South to southeasterly winds 10 to
20kt will persist across southwest and central Kansas through
early Saturday as a lee side trough of low pressure remains
anchored across eastern Colorado while a surface high edges
slowly eastward across the Upper Midwest.

&&

.HYDROLOGY...
Issued at 257 PM CDT Fri Jul 27 2018

Localized heavy rains from the forecast MCS event tonight along
with more potential for heavy rains Saturday and Sunday nights
going over saturated grounds have led to a slight risk of flash
flooding for much of southwest Kansas. Any thunderstorms will
have the capability of producing heavy rain in the order of up to
2+ in/hr rainfall rates and this could lead to localized flash
flooding.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  85  65  83 / 100  10  50  30
GCK  61  83  64  82 /  80  10  50  20
EHA  63  86  63  87 /  90  10  30  10
LBL  64  86  66  86 /  80  10  40  20
HYS  63  83  64  78 /  80  10  50  30
P28  69  88  69  84 /  60  10  50  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...JJohnson
HYDROLOGY...Tatro
Hazardous weather outlook, Jul 27, 2:57 PM CDT, 5 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
257 PM CDT Fri Jul 27 2018

KSZ030-031-043>046-061>066-074>081-084>090-282000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
257 PM CDT Fri Jul 27 2018 /157 PM MDT Fri Jul 27 2018/

The potential is becoming more likely for thunderstorms to
produce damaging straight line winds across southwest Kansas
mainly for areas west of highway 183 after 7 pm this evening.

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...This afternoon and tonight.

Day 1 Discussion
----------------

Thunderstorms will move into western Kansas tonight with the
potential for straight line winds up to 80 mph. Rainfall rates
from these storms could be in the 2+ inch per hour range which
could lead to some localized flash flooding.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Limited risk
* Lightning: Significant risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

Thunderstorms will be possible again Saturday and Sunday nights
with localized flash flooding and damaging winds possible.

Days 2-7 Hazards
----------------
* Saturday
  - Flooding: Limited risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Limited risk

* Sunday
  - Flooding: Limited risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk

* Monday
  - Lightning: Elevated risk

* Tuesday
  No hazards.

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed after 7 pm tonight for areas
mainly west of highway 183.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Jul 27, 7:49 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
749 PM CDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HEAVY RAIN       LARNED                  38.18N 99.11W
07/27/2018  M2.72 INCH       PAWNEE             KS   MESONET

            MESONET STATION KLLMS, LARNED.

&&

GT
Local storm report, Jul 27, 8:16 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
816 PM CDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     HAIL             4 W HANSTON             38.12N 99.78W
07/27/2018  E1.00 INCH       HODGEMAN           KS   LAW ENFORCEMENT

&&

GT
Local storm report, Jul 27, 8:22 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
822 PM CDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HEAVY RAIN       3 N GRAY                38.21N 99.64W
07/27/2018  M1.64 INCH       HODGEMAN           KS   MESONET

            MESONET STATION BTTK1, 3 N GRAY.

&&

GT
Local storm report, Jul 27, 8:23 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
823 PM CDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     HEAVY RAIN       LARNED                  38.18N 99.11W
07/27/2018  M3.24 INCH       PAWNEE             KS   MESONET

            MESONET STATION KLLMS, LARNED.

&&

GT
Local storm report, Jul 27, 8:29 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
829 PM CDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     TSTM WND GST     7 SSE GRAY              38.07N 99.57W
07/27/2018  E60 MPH          HODGEMAN           KS   PUBLIC

&&

GT
Local storm report, Jul 27, 8:41 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
841 PM CDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLASH FLOOD      GRAY                    38.16N 99.64W
07/27/2018                   HODGEMAN           KS   LAW ENFORCEMENT

            REPORTS OF WATER OVER K-156.

&&

GT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 7:20 PM CDTFlash Flood WarningDDCHodgeman, Ness, Pawnee, Rush3 hr
Jul 27, 7:20 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Ness, Pawnee55 min
Jul 27, 7:55 PM CDTFlash Flood WarningDDCPawnee, Rush3 hr
Jul 27, 7:59 PM CDTFlash Flood WarningDDCEdwards, Hodgeman, Pawnee3 hr
Jul 27, 8:05 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Kiowa, Pawnee55 min
Jul 27, 8:49 PM CDTSevere Thunderstorm WarningDDCHamilton56 min
Jul 27, 8:53 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Kiowa67 min
Jul 27, 9:01 PM CDTSpecial Weather StatementDDCStanton44 min
Jul 27, 9:28 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Ford, Kiowa62 min
Jul 27, 9:39 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Gray, Hamilton, Haskell, Kearny and 1 more51 min
Jul 27, 9:54 PM CDTSpecial Weather StatementDDCMorton, Stevens36 min
Jul 27, 10:23 PM CDTSevere Thunderstorm WarningDDCClark, Finney, Ford, Grant, Gray, Haskell and 3 more52 min
Jul 27, 10:28 PM CDTSpecial Weather StatementDDCComanche62 min
Jul 27, 10:43 PM CDTFlash Flood WarningDDCFinney3 hr
Jul 27, 11:15 PM CDTSpecial Weather StatementDDCGray, Meade60 min
Jul 27, 11:41 PM CDTSevere Thunderstorm WarningDDCClark, Meade64 min
Jul 28, 12:44 AM CDTSpecial Weather StatementDDCClark, Comanche76 min
Jul 28, 3:17 AM CDTSpecial Weather StatementDDCBarber, Pratt58 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.